Fill Out Your Profile to share more about you. Learn more...

Anyone stop Aromatase Inhibitor - Stage 4 HER2+/E+

Options
cab_316
cab_316 Member Posts: 1

Hello-

I was wondering if anyone who is HER2+/estrogen+ has successfully gotten off of an aromatase inhibitor but stayed on Herceptin without recurrence issues?

I am at my wits end with Letrozole. It has literally made me crazy and I have gained 55 pounds since I have been on it for 4 years now. Most of the weight I have gained in the last year, even if I starve myself it doesn't budge. I am not sedentary. My oncologist and internist have both told me that weight gain is part of the side effects of letrozole and I will have to work 5 times as hard as a normal person to try to get the weight down. I am on ridiculous amounts of anti-depressants and still struggle (was diagnosed with PTSD and clinical depression right after my mastectomy). I was diagnosed stage 4 from the get-go and have been NED for 3.5 years. I get Herceptin maintenance treatment every 3 weeks.

I am just tired of quality of life issues. Not sure it is worth my mental and physical health being on the aromatase inhibitor. There are studies that show how not having estrogen is very hard on the brain because it has a lot of estrogen receptors. I read about one lady who is documented as going psychotic on Letrozole and had no history of mental illness until she got on it, and I feel like that is exactly the boat I am in. The depression is suffocating and debilitating.

I have lost pretty much everything because of this cancer (my marriage, ability to have children, breasts, total hysterectomy). I was diagnosed at 36 and am now 41. My outlook on life is terrible - I just try to get through each day. My support system is my mom and dad, but my sister has been terrible and thinks I should just "get over it already" and we don't have a relationship because I moved back home to be near my family after my marriage imploded and she says that I ruined her life when I moved home because she says our mom spends too much time with me and is also jealous that her kids love me and has even kept them away from me just to be cruel. She and her husband also get pissed off when I visit their church because it is their church and I should find my own. I have been hoping my life would improve at some point, but it just isn't. I can't even find the silver lining in anything anymore, and I used to be a very positive and happy person.

Comments

  • WarriorCheryl
    WarriorCheryl Member Posts: 8
    Options

    So sorry for your difficulties. Perhaps,you could have a consult with a doctor who is more knowable about hormones and Women’s health. Maybe a new gynecologist. Even after a hysterectomy one needs to have internal exams.

  • parakeetsrule
    parakeetsrule Member Posts: 605
    Options
    It sounds like you need to talk to your doctors again and emphasize the quality of life issues you're experiencing with the Letrozole side effects. If it's causing or worsening your depression this much, they can review your current treatment plan and either try taking you off medications or changing them. They can also help you find counseling or support groups to help you deal with the family and life outlook issues.
  • olma61
    olma61 Member Posts: 1,016
    Options

    Any chance of switching to another AI and see if the side effects lessen? I can empathize with you, if I could choose one drug to drop, I would want it to be anastrozole even though I don’t experience SE’s as bad as yours. Whatever I do have seems to come from the AI.



  • illimae
    illimae Member Posts: 5,576
    Options

    Cab, I’ve never been on an AI but I was on tamoxifen, which I tolerated but hated. After a small progression of my bone met in 2019, I switched to the Herceptin/Xeloda/Tukysa combo for maintenance and dropped tamoxifen.

    I had some classic “tamoxifen rage”, so DH and I are happy that’s no longer an issue.

  • gradystubs2022
    gradystubs2022 Member Posts: 10
    Options

    All I can say is your sister is an awful person sorry to say. I think you should try either of the other 2 AI options (arimidex oe exmestane...sorry I can't spell) I also thought that Tamoxifen was preferred for premen. women? Quality of life mentally and physically matter; the stress of depression and the physical issues create a whole host of other things like heart health etc. I've always had depression and the added depression is suffocating! You need a psychiatrist that works with breast cancer patients to help navigate these things. You need an antidepressant and a change in hormone drug. Your life doesn't mean much if you feel this way and you deserve to feel better.